Prevention of the adverse effects of olanzapine on lipid metabolism with the antiepileptic zonisamide

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Atypical antipsychotic drugs, particularly olanzapine, represent a mainstay in the treatment of psychoses; however, their use is commonly associated with weight gain and diabetes. The aim of this study was to determine whether combined administration of olanzapine and zonisamide can be used to prevent olanzapine-induced metabolic disturbances.

Methods and results:

These experiments involved female Sprague Dawley rats (n = 6–8/group) that were administered olanzapine, either acutely (6 mg/kg, s. c) or via continuous osmotic minipump infusion (6 mg/kg/day for 6 or 14 days), in combination with zonisamide (26 mg/kg/day,i.p.). Continuous infusion of olanzapine induced accumulation of adipose tissue and an associated reduction in stimulated lipolysis and reduced protein expression of CGI-58, a critical co-activator of ATGL. Olanzapine treatment caused a preferential shift toward carbohydrate oxidation (or reduced fat oxidation), elevated blood triglycerides and a reduction in locomotor activity. Olanzapine had a direct effect on glucose regulation, causing rapid hyperglycemia, and a reduction in glucose tolerance and insulin sensitivity. Continuous administration of olanzapine caused significant hyperinsulinemia and a significant reduction in insulin sensitivity. Zonisamide did not affect the impact of olanzapine on glucose homeostasis. On the other hand, co-administration of olanzapine with zonisamide completely ameliorated olanzapine-mediated shifts in lipid metabolism resulting in a normalization of olanzapine-induced weight gain.

Conclusion:

These data collectively show an impact of olanzapine on body weight and lipid metabolism, which is ameliorated by co-administration with zonisamide. These findings suggest that a combined olanzapine and zonisamide approach might reduce weight gain, but will not provide protection against olanzapine-induced glucose intolerance.

Related Topics

    loading  Loading Related Articles